[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 391
Citations 0
News From the Centers for Disease Control and Prevention
August 21, 2013

Vigilance for New Synthetic Opioid

JAMA. 2013;310(7):684. doi:10.1001/jama.2013.135469

More than a dozen illicit drug-related deaths in Rhode Island prompted an alert for public health and emergency medical professionals to be vigilant for patients who may have overdosed on acetyl fentanyl.

Since early March, 14 overdose deaths among intravenous drug users in Rhode Island have been linked with acetyl fentanyl, a new, injected nonprescription synthetic opioid. The drug is a fentanyl analog that is up to 5 times more potent than heroin.

In most of the Rhode Island overdose deaths, acetyl fentanyl and other drugs, including cocaine, heroin, and benzodiazepines, showed up in toxicology test results. In 1 of the deaths, toxicology tests detected only acetyl fentanyl.

First Page Preview View Large
First page PDF preview
First page PDF preview
×